Alert archive / South Dakota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 113, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 10, 2023, 6:57 PM CDT for Codington County, Day County, Grant County, South Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2023, 6:57 PM CDT (23:57 UTC)
- Expired
- Aug 10, 2023, 8:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Codington County, SD, Day County, SD, Grant County, SD
The radar
The Aberdeen radar (KABR), 127 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 7:05 PM CDT | TSTM WND GST 40 | 8 Sw Summit, SD | |
| Aug 10, 7:08 PM CDT | TSTM WND GST 35 | 10 Wnw South Shore, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 4:56 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 957 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 371 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
172
WUUS53 KABR 102357
SVRABR
SDC029-037-051-110100-
/O.NEW.KABR.SV.W.0113.230810T2357Z-230811T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
657 PM CDT Thu Aug 10 2023
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Day County in northeastern South Dakota...
Grant County in northeastern South Dakota...
Northern Codington County in northeastern South Dakota...
* Until 800 PM CDT.
* At 656 PM CDT, severe thunderstorms were located along a line
extending from near Bitter Lake to near Florence to Medicine Lake,
moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Watertown around 705 PM CDT.
Rauville and Dakota Sioux Casino around 710 PM CDT.
South Shore around 715 PM CDT.
Other locations in the path of these severe thunderstorms include
Waverly, Marvin, Stockholm, Twin Brooks, Troy, Strandburg, Milbank
and La Bolt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4497 9675 4498 9688 4497 9689 4492 9748
4509 9737 4519 9741 4533 9651 4519 9645
4500 9645
TIME...MOT...LOC 2356Z 261DEG 40KT 4522 9729 4511 9724 4498 9734
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KK2 follow-up statements
680
WWUS53 KABR 110020
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
720 PM CDT Thu Aug 10 2023
SDC037-110029-
/O.CAN.KABR.SV.W.0113.000000T0000Z-230811T0100Z/
Day SD-
720 PM CDT Thu Aug 10 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.
LAT...LON 4497 9675 4498 9688 4497 9689 4493 9737
4509 9722 4523 9717 4533 9651 4519 9645
4500 9645
TIME...MOT...LOC 0019Z 261DEG 40KT 4525 9698 4514 9693 4501 9703
$$
SDC029-051-110100-
/O.CON.KABR.SV.W.0113.000000T0000Z-230811T0100Z/
Grant SD-Codington SD-
720 PM CDT Thu Aug 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR GRANT AND NORTHERN CODINGTON COUNTIES...
At 719 PM CDT, severe thunderstorms were located along a line
extending from near Marvin to near South Shore to near Waverly,
moving east at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Twin Brooks, Troy, Stockholm, Strandburg, Milbank, La Bolt,
Revillo and Albee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4497 9675 4498 9688 4497 9689 4493 9737
4509 9722 4523 9717 4533 9651 4519 9645
4500 9645
TIME...MOT...LOC 0019Z 261DEG 40KT 4525 9698 4514 9693 4501 9703
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KK731
WWUS53 KABR 110040
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
740 PM CDT Thu Aug 10 2023
SDC029-051-110100-
/O.CON.KABR.SV.W.0113.000000T0000Z-230811T0100Z/
Grant SD-Codington SD-
740 PM CDT Thu Aug 10 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR GRANT AND NORTHEASTERN CODINGTON COUNTIES...
At 740 PM CDT, severe thunderstorms were located along a line
extending from near Corona to near Milbank to Strandburg, moving east
at 45 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Watertown, Milbank, Rauville, South Shore, Waverly, Revillo,
Stockholm, Strandburg, Twin Brooks, La Bolt, Troy, Marvin, Albee,
Dakota Sioux Casino and Lake Kampeska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4497 9675 4498 9688 4497 9689 4494 9727
4515 9706 4526 9697 4533 9651 4519 9645
4500 9645
TIME...MOT...LOC 0040Z 258DEG 40KT 4530 9668 4519 9663 4506 9673
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:45 PM CDT, 12 minutes earlier.
Area forecast discussion, Aug 10, 6:45 PM CDT, 12 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 645 PM CDT Thu Aug 10 2023 .UPDATE... Issued at 635 PM CDT Thu Aug 10 2023 Aviation discussion updated below for the 00Z TAFs. && .SHORT TERM...(This Evening through Friday Night) Issued at 213 PM CDT Thu Aug 10 2023 The forecast challenges include: 1. severe storms potential now through late this evening 2. severe storms potential Friday afternoon across far northeast South Dakota and west central Minnesota At 2 PM CDT, skies range from partly cloudy to mostly sunny and temperatures are warming through the 70s and 80s. Winds are generally out of the south or southeast, except west of a cold front that is beginning to push east river. West of this cold front, winds are switching around and blowing out of the northwest. There are a few light rain showers out over north central South Dakota. Still looking like a decent severe weather setup for this afternoon/early evening, despite the broken to, at times, overcast mid/high level clouds around the region. The cloudiness may just delay the onset timing of things a little bit. There seem to be two distinct regions of convective potential/concern over the CWA this afternoon/evening; the first being the warm frontal zone over the northeast corner of the CWA, associated with a lead shortwave currently spinning/working toward the James River valley region. The second area of concern is along a weak cold front/surface trof that is about to push east of the Missouri River valley. This boundary has the PVA axis to work with from a second shortwave seen in Water Vapor pushing in across the western Dakotas at this time. Starting to see a dent getting made in the weak thermal capping inversion in place (~ +8C to +10C at 700hpa). That cap erosion should continue through the afternoon, as the boundary layer heats up and destabilizes to the tune of ~1500-3000J/kg of MLCAPE and 30 to 40 knots of deep layer shear to work with. Along with an initial large hail threat, there is a low probability risk of a tornado or two across the low to mid-level WAA zone of ascent over the northeastern forecast zones. Not a slam dunk for tor's, 0-3km and 0- 6km shear-wise, but, placement relative to the developing/approaching sfc low, low level lapse rates, 0-1km shear and surface vorticity all check boxes for Tor. So, will have to monitor things if any storms end up developing further east in that zone of WAA/along the warm front over northeast South Dakota, out ahead of the cold-frontal forced storms that are expected to be developing between the Missouri and James River valleys. Not the best shear environment to turn storm mode to linear, at least not until late this evening when a low level jet develops, pointing up into eastern South Dakota, so perhaps initial discrete supercells could have a chance to maintain their individuality longer before transitioning to a couple of small bowing line segments. On Friday, there could be a few showers and thunderstorms strafing the northeast corner of the CWA during the early to mid-afternoon hours. Friday's convective potential consists of strong shear (potentially 50 knots of deep layer shear), but not-so-strong instability (perhaps only upwards of 750-1250J/kg of MLCAPE. Continued PoPs for that area of the CWA on Friday. Temperatures through Friday night should be running fairly close to normal for early August. .LONG TERM...(Saturday through Thursday) Issued at 213 PM CDT Thu Aug 10 2023 West to northwest flow will persist aloft through much of the extended. The first chance for widespread showers and thunderstorms is expected Saturday night into Sunday as an upper trough digs into the northern Plains with abundant associated shortwave energy. The sfc low over the central plains will lend some forcing...though much of that will be directed toward southeast SD and northwest IA. Sfc high pressure builds in behind the sfc low on Sunday across central SD and eventually spreads east. A building upper ridge may take a bit longer to transition, but should influence heights by late Monday. The remainder of the time period looks mostly dry though, due to model inconsistency, confidence is low by the middle of next week for pops. Temperatures will remain near or below average through the extended with highs only around normal in the 80s to lower 90s under the ridge early next week. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 635 PM CDT Thu Aug 10 2023 Terminals KABR,KATY,KPIR,KMBG TSRA have moved out of KABR area, but are bearing down on KATY to start off the TAF period. MVFR/IFR VSBY possible as the TSRA line moves through, with GR (hail) possible as well. Surface wind gusts from some westerly component over 40 knots are possible in KATY also. Otherwise, KPIR/KMBG in the clear with VFR conditions expected this evening, and through the rest of the TAF period. Once storms move out of the KATY area, VFR conditions are then forecast through the TAF period, along with KABR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT SHORT TERM...Dorn LONG TERM...Wise AVIATION...TMT
Hazardous weather outlook, Aug 10, 3:51 AM CDT, 15 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 351 AM CDT Thu Aug 10 2023 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 351 AM CDT Thu Aug 10 2023 /251 AM MDT Thu Aug 10 2023/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A cold front crossing the region later this afternoon will bring scattered shower and thunderstorms. The storms may develop along Highway 83 after 3 pm CDT, and progress eastward through the evening hours. Some storms may be capable of producing golf ball size hail and 60 mph winds. Cannot rule out a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of thunderstorms will be possible Friday afternoon over northeastern South Dakota and western Minnesota. Quarter size hail and 60 mph winds will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
In the hours before
Local storm report, Aug 10, 6:02 PM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
602 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 3 ESE Warner 45.31N 98.44W
08/10/2023 E1.75 inch Brown SD Public
&&
TMTLocal storm report, Aug 10, 6:05 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
605 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Tstm Wnd Gst 3 S Conde 45.11N 98.10W
08/10/2023 M64 MPH Spink SD Mesonet
Mesonet station 306 3S Conde (SDDOT).
&&
TMTLocal storm report, Aug 10, 6:11 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
611 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM Hail Turton 45.05N 98.10W
08/10/2023 E1.00 inch Spink SD CO-OP Observer
TURS2.
&&
TMTLocal storm report, Aug 10, 6:22 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
622 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 4 W Stratford 45.31N 98.38W
08/10/2023 E0.70 inch Brown SD Public
Pea to dime-sized hail and 1.55 inches of
rainfall.
&&
NWS ABRLocal storm report, Aug 10, 6:39 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
639 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Gst 3 NNW Stratford 45.36N 98.33W
08/10/2023 E50 MPH Brown SD Public
&&
NWS ABRLocal storm report, Aug 10, 6:47 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
647 PM CDT Thu Aug 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM Tstm Wnd Gst 3 WNW Roy Lake State Pa 45.73N 97.49W
08/10/2023 E65 MPH Marshall SD Public
&&
NWS ABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:15 PM CDT | Special Weather Statement | ABR | Campbell | 30 min |
| Aug 9, 7:21 PM CDT | Special Weather Statement | ABR | Brown | 24 min |
| Aug 9, 7:37 PM CDT | Special Weather Statement | ABR | Brown | 23 min |
| Aug 9, 7:44 PM CDT | Special Weather Statement | ABR | McPherson | 31 min |
| Aug 10, 4:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, McPherson | 52 min |
| Aug 10, 4:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 42 min |
| Aug 10, 5:05 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 40 min |
| Aug 10, 5:31 PM CDT | Tornado Warning | ABR | Brown, Spink | 10 min |
| Aug 10, 5:48 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 42 min |
| Aug 10, 5:54 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 36 min |
| Aug 10, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Spink | 46 min |
| Aug 10, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day | 47 min |
| Aug 10, 6:45 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 45 min |
| Aug 10, 6:53 PM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.